Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Brown spots on shins
    avatar
    Anon_75481 posted:
    Hi, I've noticed lately that I have developed irregular brown patches of skin on both my shins that neither itch, hurt, bleed or cause anything other than a negative cosmetic appearance. The area on my left shin has only recently (in the past 4-6 months) become noticeably apparent, while the ones on my right shin have been there for quite some time. I'm a 52 year old male, 185 pounds, 15% bodyfat and in excellent health. I take crestor and niaspan for elevated lipid panel. My fasting glucose has always been right at or slightly above the upper limit of normal. I have a regularly scheduled appointment to see my primary care physician in late April, and am wondering if this should be looked at sooner, or could it simply be more likely a benign process. There is no family history of diabetes, though there is heavy cardiovascular history. Any additional insight would be truly appreciated.

    Thanks,
    R
    Reply
     
    avatar
    Elizabeth_WebMD_Staff responded:
    Hello and Welcome -

    This slideshow, Adult Skin Problems, may offer some idea of what's going on.

    Unfortunately, without an exam it is difficult to guess what's going on. For piece of mind, please call and ask your primary care physician to take a look.

    Please let us know what you find out.

    Hoping you find answers soon,
    Elizabeth
     
    avatar
    rudiross replied to Elizabeth_WebMD_Staff's response:
    Elizabeth, thank you for your reply. Unfortunately, none of the 19 slides in the slide show came close to what my skin patches look like. The closest images I have found all seem to be associated with diabetic dermopathy, even though I am not diabetic. I will certainly discuss this with my MD in April, but I was just hoping for another possible cause other than diabetes.

    Best regards,
    Rudi
     
    avatar
    evanstyles replied to rudiross's response:
    Just curious to know if you have found any more information about your patches. What you are describing is the same thing that I have on my shins. It started on one leg then a month or two later showed up on the other. You described the symptoms to the T, and I haven't been able to find any answers online, or from my doctor as to what it is.
     
    avatar
    rudiross replied to evanstyles's response:
    evanstyles, through research and speaking with several of my doctors, I have come to learn that these patches are "hemosiderin staining", and is a benign process. Trace amounts of blood are forced through tissue on the thin skin of the shin area, and the results are this brown appearance. I've stopped worrying about mine since learning of this, and will just have to deal with the way it looks.

    Best regards,
    R
     
    avatar
    Elizabeth_WebMD_Staff replied to rudiross's response:
    Hi rudiross -

    Thank you so much for checking back in. Sharing this information and your experience helps others in our communities.

    Take Care,
    Elizabeth


    Featuring Experts

    Mohiba K Tareen, MD is a board certified dermatologist who has an innovative practice in Roseville, Minnesota. Tareen Dermatology ( www.TareenDermato...More

    Helpful Tips

    Cure/Help for Perioral Dermatitis
    I have had Perioral Dermatitis since Feb 13, 2014. For four months I have been going crazy trying to manage it and make it go away. I've ... More
    Was this Helpful?
    0 of 0 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.